Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 197, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2018, 11:38 PM CDT for Russell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 11:38 PM CDT (04:38 UTC)
- Expired
- Aug 6, 2018, 12:03 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
463 WUUS53 KICT 060438 SVRICT KSC167-060545- /O.NEW.KICT.SV.W.0197.180806T0438Z-180806T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1138 PM CDT SUN AUG 5 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Russell County in central Kansas... * Until 1245 AM CDT. * At 1137 PM CDT, a severe thunderstorm was located 6 miles northeast of Russell, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...59 MPH wind have been reported at the Russell Airport. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport. This includes Interstate 70 between Mile Markers 175 and 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3912 9904 3913 9848 3871 9849 3870 9904 TIME...MOT...LOC 0437Z 239DEG 48KT 3896 9877 HAIL...<.75IN WIND...60MPH $$ METZGER
1 follow-up statement
808
WWUS53 KICT 060503
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1203 AM CDT MON AUG 6 2018
KSC167-060512-
/O.CAN.KICT.SV.W.0197.000000T0000Z-180806T0545Z/
Russell KS-
1203 AM CDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3912 9904 3913 9848 3871 9849 3870 9904
TIME...MOT...LOC 0501Z 239DEG 48KT 3912 9842
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:47 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 5, 6:47 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Sun Aug 5 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 317 PM CDT Sun Aug 5 2018 A couple days of very warm/hot conditions will transition to more seasonable temps by mid-week as a front slowly sags south across the region. This front will bring in increased risk of thunderstorms, with a few strong to severe storms possible Monday evening/night. A somewhat zonal flow aloft exists across the CONUS at this time with a belt of stronger mid-level winds extending from CA to the Great Lakes. At the surface, an area of low pressure was centered over SW Nebraska, with a cold front extending south through western KS. Satellite imagery suggests this front has surged east a bit quicker than expected. However, as it pushes east, it is running into a modest cap and I do not anticipate any convection until this evening, at the earliest, when the area gets a glancing blow from a s/w passing north of the area. Given the somewhat quicker movement seen with the front, I did introduce low-end pops a bit earlier this evening along the I-70 corridor. Tonight's s/w will likely push the front as far east as central KS by Monday morning. The front should then stall as it becomes oriented more parallel to the flow aloft. The best forcing will push east by the afternoon, but weak convergence along the front combined with increasing instability may allow a few thunderstorms to develop near the front Monday afternoon. The primary threat with those storms would likely be gusty/marginally severe wind gusts. South of the front, dry low/mid levels and residual ridging should promote deeper mixing, ultimately aiding in temps warming well into the 90s to near 100 degrees (a reminder that summer is not yet over). The better mixing should allow dewpoints to fall into the upper 50s/low 60s, though, and dangerous heat indices are not expected. However, those with outdoor plans are certainly encouraged to be mindful of the heat. The wind should help offset the danger factor somewhat. The next s/w will eject out of the NRN Rockies, pushing the front to along, or just south, of the KS/OK border by Tuesday morning. There remains some uncertainty regarding the timing of this wave, but an increased risk of thunderstorms is expected thanks to somewhat better forcing and SFC convergence. The strongest flow aloft will be somewhat removed from the front, but will be more than adequate for storm organization. At this time, the greatest combination of shear/instability looks to be along the I-70 corridor and is where a few severe thunderstorms cannot be ruled out. The evolution remains uncertain, but storms may initially pose a large hail threat before merging into a larger complex with the threat transitioning to very heavy rainfall/isolated flooding. Storms may tend to develop south with time, but the threat of strong/severe storms should become more conditional with time. How far south the front gets will dictate the storm potential on Tuesday. For now, the greatest risk looks to be along the OK state line. - Martin .LONG TERM...(Thursday through Sunday) Issued at 317 PM CDT Sun Aug 5 2018 The mid-week s/w will likely carve out another eastern US trough, while an anomalously strong ridge redevelops over the Rockies. The models have wavered some on what happens over the Plains. There continues to be some indications that an upper low over the Great Lakes/OH Valley may attempt to retrograde into the Mid-MS Valley Region, although they have backed off this idea somewhat in recent runs. For now, though, it appears that the hottest temps beneath that ridge will be focused over the Intermountain West/NRN High Plains, leaving the Central/Southern Plains with temps closer to normal. With NW flow aloft, some isolated thunderstorms cannot be ruled out, but for now it appears the focus for thunderstorm development will be from CO southeast to TX. - Martin && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 5 2018 VFR conditions are expected to dominate the region with only an outside chance for some showers and thunderstorms at the RSL terminal. This activity may cause some brief MVFR conditions early this evening. The main issue that is expected to affect the terminals for the first half of the TAF period is the presence of some LLWS. This set up is expected to affect the RSL, GBD, SLN and HUT terminals for a few hours early this morning. ICT and CNU may also have some LLWS around but the severity of the LLWS is marginal at best so left it out of the TAF for the time being. The LLWS set is expected to abate shortly after day break. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 99 73 89 / 0 0 40 30 Hutchinson 73 97 70 88 / 10 10 50 30 Newton 73 97 70 87 / 0 0 40 40 ElDorado 74 98 71 88 / 0 0 40 40 Winfield-KWLD 74 97 73 89 / 0 0 30 30 Russell 72 89 67 87 / 30 20 50 20 Great Bend 73 93 68 88 / 20 20 50 20 Salina 75 95 71 89 / 10 20 50 30 McPherson 73 96 69 88 / 10 10 50 30 Coffeyville 74 98 74 90 / 0 0 30 50 Chanute 74 99 73 88 / 0 0 40 50 Iola 73 98 73 87 / 0 0 40 50 Parsons-KPPF 74 98 74 89 / 0 0 30 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...ELM
Hazardous weather outlook, Aug 5, 9:08 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 908 PM CDT Sun Aug 5 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 908 PM CDT Sun Aug 5 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms are possible this evening and overnight along the Interstate 70 corridor. The primary threat will be gusty winds. Severe weather is not anticipated with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cool front will sag south across the area Monday and Tuesday with an increased risk of thunderstorms areawide. A few strong to severe thunderstorms will be possible, primarily across central KS. The initial threat will be large hail and damaging winds, with the threat transitioning to very heavy rainfall and isolated flooding. As thunderstorms reach south-central and southeast Kansas, the main threat looks to be wind gusts of 40 to 60 mph. The threat of thunderstorms may linger into Tuesday, but the risk of stronger storms is more conditional. Heat indices around 100 to 105 are expected Monday afternoon across south-central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 5, 11:16 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 1116 PM CDT SUN AUG 5 2018 KSZ032-060500- Russell KS- 1116 PM CDT SUN AUG 5 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... * Until midnight CDT. * At 1115 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Emmeram...moving northeast at 55 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 9904 3913 9848 3871 9849 3870 9904 TIME...MOT...LOC 0416Z 239DEG 49KT 3896 9902 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:16 PM CDT | Special Weather Statement | ICT | Russell | 44 min |
| Aug 5, 11:48 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Aug 5, 11:59 PM CDT | Special Weather Statement | ICT | Lincoln | 31 min |
| Aug 6, 5:57 PM CDT | Special Weather Statement | ICT | Neosho | 33 min |
| Aug 6, 6:28 PM CDT | Special Weather Statement | ICT | Neosho | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.